Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 28, 2017, 4:30 PM EDT for Halifax County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2017, 4:30 PM EDT (20:30 UTC)
- Expired
- Mar 28, 2017, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Halifax County, NC
The radar
The Norfolk radar (KAKQ), 92 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:44 PM EDT | HAIL 1 | 4 Nne Tillery, NC | REPORTED AT 2787 CALEDONIA DR, HALIFAX, NC 27839. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
924
WUUS52 KRAH 282030
SVRRAH
NCC083-282115-
/O.NEW.KRAH.SV.W.0009.170328T2030Z-170328T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
430 PM EDT TUE MAR 28 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southeastern Halifax County in central North Carolina...
* Until 515 PM EDT
* At 429 PM EDT, a severe thunderstorm was located near Halifax,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Halifax, Scotland Neck and Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3609 7731 3606 7735 3629 7765 3634 7758
3633 7758 3630 7755 3631 7750 3632 7744
3629 7741 3626 7741 3624 7738 3621 7738
3619 7735 3619 7733 3617 7731 3617 7729
3616 7727 3611 7724
TIME...MOT...LOC 2029Z 300DEG 22KT 3630 7751
HAIL...1.00IN
WIND...60MPH
$$
103 follow-up statements
195
WWUS52 KRAH 282044
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
444 PM EDT TUE MAR 28 2017
NCC083-282115-
/O.CON.KRAH.SV.W.0009.000000T0000Z-170328T2115Z/
Halifax NC-
444 PM EDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...
At 443 PM EDT, a severe thunderstorm was located 8 miles north of
Scotland Neck, or 8 miles west of Rich Square, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Scotland Neck and Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3609 7731 3606 7735 3622 7756 3631 7751
3631 7750 3632 7744 3629 7741 3626 7741
3624 7738 3621 7738 3619 7735 3619 7733
3617 7731 3617 7729 3616 7727 3611 7724
TIME...MOT...LOC 2043Z 310DEG 19KT 3625 7743
HAIL...1.00IN
WIND...60MPH
$$
10412
WWUS52 KRAH 282100
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
500 PM EDT TUE MAR 28 2017
NCC083-282115-
/O.CON.KRAH.SV.W.0009.000000T0000Z-170328T2115Z/
Halifax NC-
500 PM EDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...
At 459 PM EDT, a severe thunderstorm was located near Roxobel, or
near Rich Square, moving southeast at 25 mph. This storm is moving
along the Halifax Northampton county line.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Halifax County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3609 7731 3606 7735 3619 7744 3624 7738
3621 7738 3619 7735 3619 7733 3617 7731
3617 7729 3616 7727 3611 7724
TIME...MOT...LOC 2059Z 300DEG 22KT 3620 7732
HAIL...1.00IN
WIND...60MPH
$$
10207
WWUS52 KRAH 282113
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
513 PM EDT TUE MAR 28 2017
NCC083-282121-
/O.EXP.KRAH.SV.W.0009.000000T0000Z-170328T2115Z/
Halifax NC-
513 PM EDT TUE MAR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALIFAX COUNTY
WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire at 515 PM.
LAT...LON 3609 7731 3606 7735 3619 7744 3624 7738
3621 7738 3619 7735 3619 7733 3617 7731
3617 7729 3616 7727 3611 7724
TIME...MOT...LOC 2111Z 300DEG 22KT 3547 7804
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:39 PM EDT, 51 minutes earlier.
Area forecast discussion, Mar 28, 3:39 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 339 PM EDT Tue Mar 28 2017 .SYNOPSIS... An upper-level disturbance and cold front will push across the region today, and offshore this evening. Weak high pressure will follow the front for tonight and Wednesday. Another storm system approach our area Thursday night and Friday, bringing another round of stormy weather. && .NEAR TERM /Through Tonight/... As of 225 PM Tuesday... Little has changed in the forecast philosophy for this afternoon and evening. There continues to be a marginal risk for isolated severe thunderstorms this afternoon. Clearing has allowed for an increase in instability from the Foothills into much of the Piedmont. MLCapes have increased in some areas to near 1000 J/KG over southern VA and portions of the NC Piedmont. Temperatures were rising through the 70s with near 80 at Fayetteville. Dew points were in the lower 50s NW ranging to 60 SE. The wind shift line was located from near Hickory NE to Lynchburg at 200 PM. The main area of instability out ahead of the wind shift line will continue to progress with the wind shift SE into our Piedmont in the next few hours. Cumulus were developing with some organization noted along the wind shift line to our NW. In addition, there was another area to watch from near CLT NE to RDU where another low level boundary was draped. A couple of showers and thunderstorms were already ongoing along these boundaries. Hi-Res models and current data suggest widely scattered thunderstorms will continue to develop along both these features this afternoon as they progress rapidly eastward, exiting the Coastal Plain region by early evening. The favorable instability and timing of the wind shift line is expected to be mainly east of the Triad region; therefore, the isolated severe potential should be confined to the far eastern Piedmont to the coast 20z-23z or so. Even over these areas, MLCapes and many other severe weather parameters especially wind shear are only marginal. Pea to nickel hail may end up being common in most of the stronger cells, with isolated 1 inch hail possible. The action will shift offshore by sunset and dry/quiet conditions will return for tonight. Lows in the 50s. && .SHORT TERM /Wednesday through Thursday/... As of 335 PM Tuesday... Wed-Wed Night: With shortwave ridging aloft, expect mostly sunny to partly cloudy skies and above normal temps in the mid/upper 70s Wed afternoon. Subsidence in the wake of an upper level low moving offshore New England Wed evening will result in pressure rises along the eastern seaboard as an inverted sfc ridge extends southward through the Mid-Atlantic into the Carolinas, the leading edge of which will be marked by a backdoor cold frontal passage /wind shift to the NE at ~15 mph/. Lows Wed night will be determined by the precise timing of fropa. Based on the latest guidance, expect temps ranging from the mid 40s NE Coastal Plain to lower 50s in the SW Piedmont. Thu: In the wake of the backdoor cold front, NE low-level flow will veer to the E/ESE during the day, allowing temperatures to recover into the mid/upper 60s to lower 70s across the Sandhills and SE Coastal Plain Thu afternoon. A cold air damming wedge is expected to develop across portions of the Foothills and N/NW Piedmont as warm advection (via SW H85 flow) strengthens atop the shallow cooler airmass in place near the surface. As a result, broken/overcast cloud cover should largely offset diurnal heating across portions of the N/NW Piedmont where highs may struggle to exceed the mid 50s, esp in Forsyth county. -Vincent && .LONG TERM /Thursday Night through Tuesday Night/... As of 335 PM Tuesday... Thu night: Expect an increasing potential for elevated showers across the western half of the state (west of Highway 1, primarily the NW Piedmont) between midnight and sunrise Fri as an upper level low progresses across the central MS river valley into the western TN valley and low-level warm advection strengthens downstream over the Carolinas. Expect lows Fri morning ranging from the mid/upper 40s (N/NE) to lower 50s, warmest Sandhills and SW Piedmont. Fri-Fri Night: Uncertainty in the evolution of the approaching upper level low and attendant sfc cyclone has decreased over the past 24 hours now that the ECMWF is in much closer agreement to the GFS, however, confidence in temperatures, precip amounts and convective intensity remains relatively low due to the expected presence of a CAD wedge and potential for upstream convection /latent heat release/ to alter low-level height/wind fields over the Southeast/Carolinas. Although precip amounts remain uncertain, precipitation chances Friday/Friday night remain solid. As such, have increased pops to categorical (~80%). A potential for organized severe thunderstorms will exist Friday afternoon and evening given the synoptic pattern progged by the GFS/ECMWF, however, the overall extent/character of the threat remains difficult to ascertain at this range, as do forecast temperatures for Fri/Fri night. With the most recent guidance in mind, will indicate highs ranging from the lower 60s in the Triad to the lower/mid 70s in the Sandhills/SE Coastal Plain. A clearing trend from SW-NE is expected in the wake of a cold frontal passage after midnight. Lows Sat morning will depend primarily upon fropa timing, ranging from the lower 50s N/NW to mid 50s S/SE. Sat-Sun night: A potential for isold showers may surface Saturday afternoon east of Hwy 1 if DPVA attendant shortwave energy digging SE along the western periphery of the departing upper level low occurs in vicinity of peak heating. Otherwise, expect dry conditions and a warming trend over the weekend as a shortwave ridge builds east across the Mid-Atlantic and Carolinas. Expect highs in the lower/mid 70s Sat and mid 70s Sunday as a shortwave ridge aloft tracks across the region from the west. Mon-Tue Night: Expect increasing cloud cover during the day Monday and a chance for convection by Tue as the next upper level low /attendant sfc cyclone/ approach from the west. -Vincent && .AVIATION /18Z Tuesday through Saturday/... As of 145 PM Tuesday... 24 Hour TAF Period: Generally VFR conditions forecast for the KGSO/KINT areas, with VFR elsewhere outside of widely scattered strong thunderstorms between 19z and 23z, mainly from KRDU eastward to the coast. VFR conditions expected tonight and Wednesday with weak high pressure. Long term: A low pressure system will cross the area on Friday through Friday night with the potential for showers and thunderstorms. High pressure with VFR conditions should return for the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Vincent LONG TERM...Vincent AVIATION...Badgett
Hazardous weather outlook, Mar 28, 2:30 PM EDT, 2 hours before
Hazardous Weather Outlook National Weather Service Raleigh NC 230 PM EDT Tue Mar 28 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-290900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 230 PM EDT Tue Mar 28 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and very early evening. Widely scattered thunderstorms may produce small hail this afternoon to the size of nickels, mainly over areas to the east of the Triad region. This will include areas from Roxboro, Raleigh and Fayetteville east through the Interstate 95 corridor. An isolated severe thunderstorm with 1 inch hail is possible. Any thunderstorms will quickly move out of the region by sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Friday into Friday evening. Depending on the storm track, the erosion of cool air damming, and placement of boundaries yet to be determined, some storms could become severe, with a primary threats of damaging winds and large hail. The most likely area for severe weather would be over the Sandhills and Coastal Plain Friday afternoon and evening. Badgett
In the hours before
Special weather statement, Mar 28, 3:25 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT TUE MAR 28 2017
NCZ041-282000-
Wake NC-
325 PM EDT TUE MAR 28 2017
...A strong thunderstorm will affect portions of central Wake County
Until 400 PM EDT...
At 324 PM EDT, Doppler radar was tracking A strong thunderstorm over
Raleigh, moving east at 35 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Raleigh, Cary, Garner, Knightdale and William B Umstead State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3585 7838 3571 7847 3565 7854 3578 7879
3589 7872
TIME...MOT...LOC 1924Z 289DEG 30KT 3580 7868
10Special weather statement, Mar 28, 3:32 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
332 PM EDT TUE MAR 28 2017
NCZ041-042-282015-
Johnston NC-Wake NC-
332 PM EDT TUE MAR 28 2017
...A strong thunderstorm will affect portions of northeastern
Johnston and central Wake Counties Until 415 PM EDT...
At 331 PM EDT, Doppler radar was tracking A strong thunderstorm near
Raleigh, moving southeast at 35 mph.
Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Raleigh, Garner, Clayton, Knightdale, Wendell, Emit, Flowers and
Buckhorn Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3579 7825 3577 7825 3577 7824 3576 7824
3575 7822 3574 7822 3573 7821 3573 7819
3571 7816 3568 7816 3554 7842 3578 7874
3588 7864
TIME...MOT...LOC 1931Z 293DEG 28KT 3577 7862
10Special weather statement, Mar 28, 4:23 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
423 PM EDT TUE MAR 28 2017
NCZ010-011-026>028-282100-
Edgecombe NC-Nash NC-Franklin NC-Warren NC-Halifax NC-
423 PM EDT TUE MAR 28 2017
...A line of strong thunderstorms will affect portions of northern
Edgecombe...northeastern Nash...northern Franklin...Warren and
Halifax Counties Until 500 PM EDT...
At 421 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Littleton to Averton
to Franklinton. Movement was east at 35 mph.
Dime to nickel size hail will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Roanoke Rapids, Louisburg, Warrenton, Halifax, Scotland Neck,
Franklinton, Dortches, Littleton, Red Oak and Enfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3651 7790 3648 7777 3648 7764 3641 7755
3632 7757 3632 7744 3621 7738 3616 7727
3611 7723 3609 7731 3600 7741 3600 7777
3608 7854 3614 7851 3616 7842 3623 7838
3626 7830 3654 7805 3655 7800 3654 7790
TIME...MOT...LOC 2021Z 270DEG 30KT 3636 7791 3615 7816 3611 7846
10Local storm report, Mar 28, 4:28 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
428 PM EDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 SE SOUTH WELDON 36.40N 77.61W
03/28/2017 U0.88 INCH HALIFAX NC PUBLIC
DIME TO NICKLE HAIL REPORTED AT CHANTILLY
RD, HALIFAX, NC .
&&
NWS RALEIGH NC
IRIS SYSTEMThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:25 PM EDT | Special Weather Statement | RAH | Wake | 35 min |
| Mar 28, 3:32 PM EDT | Special Weather Statement | RAH | Wake | 43 min |
| Mar 28, 4:23 PM EDT | Special Weather Statement | RAH | Franklin, Halifax, Warren | 37 min |
| Mar 28, 4:42 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 63 min |
| Mar 28, 4:44 PM EDT | Special Weather Statement | RAH | Edgecombe | 61 min |
| Mar 28, 5:47 PM EDT | Special Weather Statement | RAH | Edgecombe | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.